Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Prescribed nytrogliceryn for severe abdominal pain prior to stool movement. Suggestions?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
40 years ago a doctor prescribed to me medical nytrogliceryn tablet to take under my tongue in cas of severe pain in my abdomen prior to stool movement. This pain would cause me get to fall on the floor and almost on the verge of fainting. I have used this medicine only once .I do not recall if it worked or stopped my pain. Since during all these years I would have such attack staring at about twenty years ago once say every two or three years . I would take no medicine. The attacks were always very painfull almost to the fainting stage and I would become pale and trembling. These attacks always occurred when I would have a stool movement that I had difficulty to complete. I was able to complete the movement while lying down on the floor in all cases and my pain slowly went away. Having to do some travel lately I decided to ask my doctor for this medicine and he prescribed me this medicine. Would you please comment. Thank you.
Posted Sat, 19 Oct 2013 in Men's Health
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer:
Nitroglycerin will increase the risk of fainting.

Detailed Answer:

Welcome to Healthcare Magic!

It appears to me that whenever you are having difficult bowel movements, you have to strain a lot and this causes pain. Both the pain and the strain contribute to causing a vasovagal response, which occurs because the part of the nervous system that regulates heart rate and blood pressure malfunctions. Your heart rate slows, and the blood vessels in your legs widen. This allows blood to pool in your legs, which lowers your blood pressure. This drop in blood pressure and slowed heart rate quickly diminish blood flow to your brain, and you feel dizzy and can even faint. As soon as you lie down, the blood flow to the brain is restored by the change in posture and so you feel better. This kind of vasovagal syncope is well-known and can also occur after prolonged standing or straining during micturition or excessive coughing.

What surprised me was the suggestion of using sublingual nitroglycerin during these episodes as nitroglycerin dilates the blood vessels and encourages pooling of blood in the limbs, thus increasing the possibility of fainting. In fact, sub-lingual nitroglycerin is used to induce vasovagal syncope while performing a tilt test to confirm the diagnosis of syncope.

Although vasovagal syncope may be a benign symptom, at least a basic cardiological evaluation should be carried out, including electrocardiogram and echocardiography. I guess that you must have undergone these investigations many times and no problem was detected. In that case, there is no need to worry. Just avoid constipation and excessive straining during bowel movements. Take lots of fibre in your diet and use a stool softener like lactulose if needed. If an attack still occurs, do not worry and just lie down or bring your head down. This will restore blood flow to the brain and prevent fainting.

Hope this is of help. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor